Missouri, 2018

Hail and Damaging Winds in Missouri, August 16, 2018

August 16, 2018 · NWS EAX · 6 events in 2 counties and zones

Numerous thunderstorms formed in the evening and night time hours on August 16. 75 inch was reported, along with 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Numerous thunderstorms formed in the evening and night time hours on August 16. Large hail between 1 and 1.75 inch was reported, along with 60 to 70 mph winds. Most of the damage was relegated to tree, power line, and some minor structure damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 1:54 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 1:54 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
254 PM CDT Thu Aug 16 2018

.Discussion...
Issued at 252 PM CDT THU AUG 16 2018

A closed upper level low and shortwave trough will interact with a E-
W oriented surface convergence this afternoon over eastern KS and
western MO to create an active 6 to 12 hours this evening into the
overnight hours. The low level forcing will be relatively weak along
this boundary, but the upper level dynamics coupled with 2000-2500
J/kg of MLCAPE appear to be strong enough to initiate convection
along the boundary just before sunset. CAMs indicate discrete cells
to form initially quickly changing to a more multicellular mode and
possibly linear mode along this boundary after 1-2 hours. The
initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0-
6km bulk shear, and mid-level lapses rates of 7 C/km which could
lead to isolated supercell development just to the NW of the KC
Metro area around 6-7pm. The high LCL heights and lack of low level
shear should keep the tornadic threat low, but damaging winds and
large hail will definitely be on the table for the initial
development. As the storms become more multicellular the threat for
supercells will decrease with winds and heavy rain/flooding will
become the main threat. If a large enough cold pool develops this
may become more linear and MCS like, changing the main threat to
damaging winds going into the overnight hours. The complex of storms
will be progressive, but with PWAT values near 2" there could be
some areas that get a quick 1" of precip creating possible localized
flooding. It would be a good idea to stay weather aware in the KC
Metro area between 7 and midnight, especially for any outdoor events
that may be going on during that timeframe. The MO State Fair will
be another vulnerable population with many tents and campers being
susceptible for high winds. The main timing for the fair to be
impacted would be between 9pm through 4am.  Overall QPF will be
between 0.25 and 1" with some areas getting higher amounts if they
get a few storms to train over their area. The majority of this
precip will fall south of the Missouri river and unfortunately miss
a large chunk of our drought regions.

The frontal boundary will stall south of the CWA Friday and into the
weekend, keeping almost all precip chances to our south.  There may
be a couple showers to form up over central MO, but soundings
indicate a mostly capped environment through the weekend as upper
level ridging and surface high pressure build into the region.
Temperatures will decrease slightly this weekend, but the main
difference will be lower dewpoints which will make it feel a little
less humid than today.

A deep upper level shortwave trough will move into the central
plains Sunday quickly developing a surface low that will track
through our area late Sunday into Monday. Guidance still indicates
some uncertainty to the exact placement of the low, but overall they
all indicate strong mid level accent over northern Missouri and
southern Iowa which could lead to some much needed rainfall
overnight. An initial look at stability shows only weak MLCAPE
values, but PWAT values near 2" will help keep these storms very
efficient rain makers. By Tuesday morning most of the system will be
east of our area with high pressure and a cooler air mass starting
to work its way into the region. This cooler air will lead to high
temperatures in the upper 70s to lower 80s with much lower humidity
for the middle part of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1222 PM CDT THU AUG 16 2018

The main challenge for this period will be the timing and
intensity of thunderstorms as they form in the evening along a
weak cold frontal boundary. The initial storms will form up near
KSTJ just before sunset then move to the SE  throughout the
evening, finally moving off to the south around midnight. Some of
these storms could be strong to severe so there may be times that
winds will be above 30kts and visibility may be reduced to MVFR to
IFR when storms are on station. As this front moves south the
clouds will clear out quickly allowing temperatures drop and
potentially cause fog issues around sunrise. The further north the
greater for fog potential as more time for cooling will occur. The
wet ground from the storms will also play into fog intensity, so
IFR/LIFR up further north near KSTJ and MVFR down towards the KC
Metro is the most likely scenario. This fog will burn off quickly
with chance of a MVFR ceiling for an hour or two before it
becomes VFR in the late morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 16, 4:31 AM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
531 AM CDT Thu Aug 16 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
531 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Patchy fog this morning. This evening, thunderstorms are likely,
 though the severe threat looks minimal and is limited to strong
 winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for thunderstorms will move across the region
 Sunday afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 16, 3:37 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 WSW HILLSDALE         38.64N 94.91W
08/16/2018  E1.25 INCH       MIAMI              KS   PUBLIC

&&
Local storm report, Aug 16, 4:01 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 S LOUISBURG           38.55N 94.67W
08/16/2018  M1.00 INCH       MIAMI              KS   TRAINED SPOTTER

&&

WWO
Local storm report, Aug 16, 4:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 NNE NEW LANCASTER     38.53N 94.68W
08/16/2018  E1.00 INCH       MIAMI              KS   BROADCAST MEDIA

            MOSTLY PEA HAIL BUT HAD SOME QUARTERS MIXED
            IN.

&&

CDB
Special weather statement, Aug 16, 4:22 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT THU AUG 16 2018

MOZ029-030-037-162245-
Ray MO-Jackson MO-Clay MO-
522 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHWESTERN RAY
AND NORTHEASTERN JACKSON COUNTIES UNTIL 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kansas City, Liberty, Gladstone, Excelsior Springs, Kearney, Buckner,
Pleasant Valley, Orrick, Glenaire, Crystal Lakes, Sibley, Missouri
City, Levasy, River Bend, Woods Heights, Mosby and Prathersville.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 14 and 24.
 Interstate 435 between mile markers 42 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3924 9458 3935 9455 3936 9407 3911 9415
TIME...MOT...LOC 2222Z 278DEG 35KT 3928 9448

Laflin
Special weather statement, Aug 16, 4:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
536 PM CDT THU AUG 16 2018

MOZ017-162315-
Adair MO-
536 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAIR COUNTY UNTIL 615 PM
CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kirksville, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kirksville, Novinger, Greentop, Brashear and Gibbs.

LAT...LON 4017 9273 4034 9273 4035 9235 4005 9235
TIME...MOT...LOC 2236Z 288DEG 31KT 4023 9255

Laflin
Special weather statement, Aug 16, 5:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT THU AUG 16 2018

MOZ043-053-170015-
Bates MO-Cass MO-
627 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 11 miles northwest of Adrian, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Adrian, Archie, Drexel and Passaic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3846 9460 3855 9460 3855 9420 3826 9427
TIME...MOT...LOC 2326Z 277DEG 19KT 3849 9453

CDB

The radar

The Pleasant Hill radar (KEAX), 52 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lafayette

When
August 16, 5:30 PM CST to 5:31 PM CST
Where
Lafayette County, 0.54 mi E of Higginsville Jct Arp
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -93.720

Thunderstorm Wind, Lafayette

When
August 16, 5:30 PM CST to 5:33 PM CST
Where
Lafayette County, 0.54 mi E of Higginsville Jct Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.000, -93.720

The public reported a 70 mph wind gust near Aullville.

Thunderstorm Wind, Lafayette

When
August 16, 7:15 PM CST to 7:18 PM CST
Where
Lafayette County, 2.14 mi SSE of Concordia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.950, -93.570

A metal roof was blown off a building and into a nearby field. A propane tank was knocked over.

Hail, Randolph

When
August 16, 7:25 PM CST to 7:27 PM CST
Where
Randolph County, 0.87 mi SE of Urbandale
Measured
1.25 in hail
Reported by
Public
Coordinates
39.390, -92.440

Hail, Randolph

When
August 16, 7:25 PM CST to 7:28 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.420, -92.440

Golf ball sized hail produced some damage to the siding.

Thunderstorm Wind, Randolph

When
August 16, 7:25 PM CST to 7:28 PM CST
Where
Randolph County, 0.87 mi SE of Urbandale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.390, -92.440

Public reported 70 mph wind near Moberly. Power was knocked out due to the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779225, 779229, 779228, 779226, 779227, 779230.